AP NEWS

Local drug overdose sparks conversation

August 10, 2018

A Columbus Police captain and local prosecutor are sounding the warning bells about the deathly dangers of a synthetic opioid that can be used for non-medical and recreational use.

Local police were dispatched to a Columbus apartment building in July for a report of the apparent death of a 31-year-old man who was not identified, according to information recently released by the police department. A subsequent police investigation of the incident determined that the man was in possession of a controlled substance known as fentanyl, Capt. Todd Thalken said, and the cause of his death was an overdose on the drug.

Fentanyl is an opioid used as a pain medication and together with other medications for anesthesia. It also is made illegally and used as a recreational drug, often mixed with heroin or cocaine

“He probably thought he was buying a little heroin, instead he got a little dead,” said the police captain. “This is some really dangerous stuff.”

Platte County Attorney Carl Hart said the encroaching opioid and fentanyl epidemic has been on the radar of his office and the police department for more than a year.

“This (local death) is just the other shoe to drop,” Hart said. “All a person has to do is look at communities like Columbus, Ohio, or Cleveland, Ohio, and see how those jurisdictions are coping with social ills that come with opioid addiction.”

Local officers have had little or no experience working around the dangers of fentanyl, a synthetic that has been around for 50 years and has only made the nation’s opioid addiction even worse.

Fentanyl’s potency works miracles, soothing extreme pain in cancer patients who are usually prescribed patches or lozenges. It can kill, however. The late and famous pop singer Prince died in 2016 after taking what he thought was Vicodin but was actually a counterfeit painkiller that was laced with fentanyl, NBC News reported.

Street level drug dealers have used fentanyl and laced other drugs such as marijuana, cocaine, methamphetamine and ecstasy, in order to boost the potency of those drugs, police said.

Thalken said the symptoms of fentanyl overdose include a blue coloring of the lips, gurgling sounds with breathing, stiffening of the body, seizure-like activity, foaming of the mouth and confused strange behavior.

Thalken said the city has equipped all first responders with an opioid inhibitor which can block the effects of fentanyl and other opioids. A person, said the captain, can actually overdose from small amounts of fentanyl through incidental skin contact from the substance.

Jim Osborn is a reporter for The Columbus Telegram. Reach him via email at jim.osborn@lee.net.

AP RADIO
Update hourly